Results 1 to 3 of 3

Thread: new meds and concerned with effects

  1. #1
    Join Date
    Oct 2007
    Location
    Brea, Ca
    Posts
    14
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default new meds and concerned with effects

    HI, I'm Erin and I am 26. I have been diagnosed with SLE for several months now and have been reluctant to join this forum although i've been reading through posts on the sly. I have a great boyfriend who is supporting me through the hospital visits and meds and days i can't get out of bed. But recently I realized his own struggle with the changes in both of our lives because of lupus and it was a wake up call that he cannot carry me on his own. So, here I am.
    I began with symptoms similar to lupus in 2004 but despite a three day stay in the hospital, lupus was never even suggested or tested for. Now, three years later I woke up with joints so swollen and painful that it made that possibility easier to consider for my doctors. At this time I hope i've made it through the hardest part of the tests and diagnosis. I got a second opinion just to be sure and confirmed my SLE. Now i am on a familiar regimine of meds including plaquenil, prednisone, and some vitamins. After some scary heart problems and poor health my doctor also began me on methotrexate. I've done some research which seemed to indicate this would be a pretty kind chemo drug. however, in the past weeks i have been vomiting and exhausted and began to pull out handfuls of hair in the shower. I don't know if i am just sensitive to this or if this is actually normal.
    Anyway, i hope this is the beginning of some friendships who can help answer questions and understand what i mean when i say i am tired and hurt. Thanks to all who read this and for providing such a helpful forum.
    erin :roll:

  2. #2
    Join Date
    Sep 2007
    Location
    California
    Posts
    684
    Thanks
    0
    Thanked 14 Times in 13 Posts

    Default

    Welcome Erin,

    I am sorry you are having a difficult time; though I am glad you have someone to lean on. We are here when you need someone to talk to. We have all been there or are headed in that direction. It makes a difference to talk with someone who has had the same experiences and can completely sympathize.

    Webmd states the following for Methotrexate: Nausea, vomiting, stomach pain, drowsiness or dizziness may occur. If any of these effects persist or worsen, notify your doctor or pharmacist promptly. Temporary hair loss may occur. Normal hair growth should return after treatment has ended.

    Maybe call you doctor and explain to him what you are going through. Is it the right treatment for you? Are there any alternatives? If so, what are they?

    We can all totally understand being tired and hurt. It's a daily battle; and sometimes an hourly battle. Maybe treat yourself to a nice hot bath with candles? It may relax your muscles and you may feel a little better? Taking a nap also helps to revive a little. I would really call you doctor and see what he says. I hope you do not feel so alone now.

    Take care & God Bless,

    Faith 8)

  3. #3
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,713
    Blog Entries
    9
    Thanks
    1,575
    Thanked 919 Times in 582 Posts

    Default

    Hi Erin
    Welcome to our family. Faith has already given you information regarding Methotrexate and its side-effects. Some patients do not tolerate methotrexate and there are other disease-modifying anti-rheumatic drugs that can be given. These drugs are usually prescribed with immunosuppressants (like Prednisone). The other cytoxic drugs that you might consider instead of Methotrexate are:
    Cytoxan, and Imuran.
    You should also be aware that Lupus, itself, can cause nausea and hair loss. Do you have any lesions on your skin or open ulcers in your mouth, nose and scalp? If so, these lesions may be causing your hair loss and that hair loss may be happening more rapidly because of the Methotrexate.
    The basic signs and symptoms of Lupus are: fever, fatigue, general discomfort, uneasiness or ill feeling, weight loss, skin rash, sensitivity to sunlight, joint pain and swelling, arthritis, swollen glands, muscle aches,
    nausea and vomiting, pleuritic chest pain, seizures, and psychosis.
    As Faith suggested, it may be advisable for you to alert your doctor to these symptoms so that it can be determined if they are caused by the medication or if they are symptoms of the disease. I wish you the very best and I am glad you joined us!

    Peace and Blessings
    Saysusie
    Look For The Good and Praise It!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •